Texas, 2019Flood and Hail in Texas, May 14, 2019
May 14, 2019 · NWS BRO · 5 events in 1 county or zone
A rapidly developing pre-dawn thunderstorm in northern Tamaulipas, Mexico, raced into Hidalgo County at around 5 AM May 14th, 2019, producing complete destruction to a few poorly built mobile homes in north Alamo, and reports of hail up the golfball size. 5 inches of rain fell in about an hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rapidly developing pre-dawn thunderstorm in northern Tamaulipas, Mexico, raced into Hidalgo County at around 5 AM May 14th, 2019, producing complete destruction to a few poorly built mobile homes in north Alamo, and reports of hail up the golfball size. A round of west to east moving thunderstorms during the early afternoon produced brief blinding rainfall that left some poor drainage neighborhoods with 1 to 2 feet of water on roads after an estimated 1.5 to 2.5 inches of rain fell in about an hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 14, 3:27 AM CST, 33 minutes earlier.
Area forecast discussion, May 14, 3:27 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
427 AM CDT Tue May 14 2019
.SHORT TERM (Now through Wednesday): KBRO Doppler radar shows a
slow development of isolated showers over the southern half of the
BRO CWFA right now. Convection is forecast to increase in areal
coverage after sunrise this morning courtesy of the passage of a
disturbance in the middle layers of the atmosphere and an
increasingly moist onshore flow from the east. In fact, due to the
increasing available moisture, a mention of locally heavy
rainfall has been indicated in the official forecast for today.
However, for tonight and Wednesday, only isolated showers and
thunderstorms will occur as precipitable water values decrease
slightly but a 500 mb trough gradually moves towards Deep South
Texas and the Rio Grande Valley from the northwest. The
continuation of significant cloud and the onshore flow from the
east will maintain slightly below normal temperatures for the
short term forecast period.
.LONG TERM (Wednesday Night through Monday):Model differences in
pop and temperature guidance Wednesday night and Thursday make
for a low confidence forecast. Confidence trends improve slight
for the latter portions of the long term with global model
becoming more in sync with a trough to north and subtropical ridge
building from the south. ECMWF/GFS guidance still showing from
differences in pops and temperatures which continues to deal some
uncertainty in which model and eventual forecast verifies.
Mid-level Ridge continues to build over Texas Wed night/Thursday
however sfc-700mb moisture persist under a drier NW flow aloft. EC
continues with moderate pops and lower temperatures while the GFS
is virtually dry and warmer Thursday. Light E-SE sfc-800mb winds
and relatively deep moisture may result in a few showers or
even a thunderstorm Wednesday night and now for Thursday
especially if a decent sea breeze develops. Trending on the lower
end of the temperature guidance due to another mostly cloudy day
and the easterly flow off the Gulf.
A warmer, and slightly drier trend continues for the Friday and
now for Saturday. Global models are in better agreement with the
ridge passing overhead and drier mid level air over DSTX/RGV
Friday. Better agreement with an approaching 500mb trough Saturday
with now both models showing the base of the trough moving
through the Texas Panhandle and a cold front moving into Central
Texas. Kept the CWA dry until Saturday night when both models show
better QPF signal as the front may approach SC Texas. The
trailing front lingers over SC/SE Texas Sunday as the 500mb trough
is indicated to move slower through the Plains. The closer
proximity of the front and sufficient moisture shown by both the
GFS/EC looks enough for a slight chance of convection Sunday.
Rain chances diminish Monday and Tuesday as the subtropical ridge
looks to become the dominate feature next week. Dry and hot
conditions are forecast at this time.
&&
.MARINE:(Now through Wednesday): Buoy 42020 reported east winds
around 12 knots gusting to around 14 knots with seas slightly under
4.5 feet with a period of 6 seconds at 250 CDT/750 UTC. Favorable
marine conditions will continue along the Lower Texas Coast due to
high pressure over the western Gulf of Mexico. Light to moderate
winds and low to moderate seas are anticipated with Small Craft
Exercise Caution and Small Craft Advisory not likely to be needed.
Wednesday night through Saturday: Moderate southeast winds and
slight seas are likely for the coastal waters Wed night and
Thursday with weak high pressure over the Gulf and mid level ridge
over Texas. Pressure gradient steadily strengthens Friday and
Saturday as ow pressure strengthens over the Southern Plains.
Small Craft advisories are becoming more likely for all coastal
waters Saturday. A cold front moves into SE/SC Texas Sunday
which may temporarily weaken the onshore flow.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 84 73 84 74 / 50 20 20 20
BROWNSVILLE 85 73 87 74 / 50 20 20 20
HARLINGEN 85 72 87 73 / 50 20 20 20
MCALLEN 87 72 89 74 / 50 20 20 20
RIO GRANDE CITY 88 71 89 72 / 50 20 20 20
SOUTH PADRE ISLAND 80 74 80 76 / 50 20 20 20
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
66...Short term
59...Long term
Hazardous weather outlook, May 14, 3:31 AM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
431 AM CDT Tue May 14 2019
TXZ248>257-351-353-151100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
431 AM CDT Tue May 14 2019
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are forecast. Locally heavy
rainfall may be produced by any of the heavier or more persistent
showers and thunderstorms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Saturday and Sunday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-151100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
431 AM CDT Tue May 14 2019
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Small Craft Advisories may be needed along the Lower Texas Coast
Friday night through Saturday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
In the hours before
Special weather statement, May 14, 3:36 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Brownsville TX
436 AM CDT Tue May 14 2019
TXZ253-141015-
Southern Hidalgo TX-
436 AM CDT Tue May 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HIDALGO COUNTY UNTIL
515 AM CDT...
At 435 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Hidalgo High School, or 13 miles south of Hidalgo,
moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pharr, Weslaco, San Juan, Alamo, Donna, Hidalgo, South McAllen,
Edinburg Regional Medical Center, Austin Middle School and South
Pharr Elementary School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2607 9808 2606 9810 2606 9813 2607 9813
2605 9815 2607 9818 2606 9820 2608 9822
2607 9825 2610 9829 2611 9827 2612 9827
2612 9829 2630 9819 2616 9792 2606 9800
2606 9803 2604 9804 2605 9806 2604 9808
TIME...MOT...LOC 0935Z 211DEG 23KT 2591 9828
GBEvent by event
2 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Hidalgo
- When
- May 14, 4:00 AM CST to 4:10 AM CST
- Where
- Hidalgo County, 8 mi SSW of Alamo to 1.51 mi SSE of Alamo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Other Federal Agency
- Coordinates
- 26.073, -98.169
One large live oak tree was blown down at the Santa Ana National Wildlife Refuge along the Rio Grande, taking down several power lines and blocking an access road before removal. Another large tree was reported down a bit farther north in South Alamo, ten minutes later.
Hail, Hidalgo
- When
- May 14, 4:00 AM CST to 4:15 AM CST
- Where
- Hidalgo County, 3 mi S of Alamo to 0.69 mi N of Alamo
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 26.137, -98.120
Quarter to golf ball sized hail was reported in Alamo with the core of a severe thunderstorm that also produced damaging winds. Golf ball hail was reported at 5 AM approximately 3 miles south of Alamo city center, and quarter-sized hail was reported at 514 AM (CDT) in Alamo, from social media reports. No damage was reported with either event.
Thunderstorm Wind, Hidalgo
- When
- May 14, 4:25 AM CST
- Where
- Hidalgo County, 2.83 mi NNW of Alamo to 3.33 mi NE of Pharr
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 26.220, -98.130
The pulse-severe thunderstorm that felled trees just north of the Rio Grande minutes earlier produced its strongest gusts in North Alamo. In and near the Red Barn Colonia, at least two poorly homes sustained full destruction, and several downed trees and fences were also reported in the area.
Hail, Hidalgo
- When
- May 14, 4:40 AM CST
- Where
- Hidalgo County, 2.16 mi SSW of Monte Alto
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 26.340, -97.980
Nickel-sized hail was reported via Facebook in the El Monte Colonia near Monte Alto during the pre-dawn hours of May 14, 2019.
Flood, Hidalgo
- When
- May 14, 12:00 PM CST to 12:45 PM CST
- Where
- Hidalgo County, 1.42 mi WSW of Pharr to 0.52 mi E of (Mfe)miller Intl Arp
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 26.190, -98.200
Street flooding of some poor drainage neighborhoods and urban areas was reported in Pharr when a steadily moving thunderstorm with heavy rainfall passed through the area. Near the intersection of Jackson Road and West Sam Houston Boulevard, one call was stalled in the road in water depth of approximately 2 feet. Other areas had one foot or more of water, with some diversion of traffic around the flood. No non-vehicle property damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, May 14, 20192 deaths · 1 event
- Hail in Missouri, May 14, 20192.5 in hail · 21 events
- Hail and Damaging Winds in Montana, May 14, 20191.75 in hail · 6 events
- Damaging Winds in Florida, May 14, 201956 kt wind · 4 events
- Hail in Iowa, May 14, 20191.5 in hail · 3 events
- Hail in Missouri, May 14 to 15, 20191 in hail · 3 events
- Damaging Winds in Florida, May 14, 2019$3,000 · 50 kt wind · 2 events
- Waterspouts in Gulf of Mexico, May 14, 20192 events
- Damaging Winds in Idaho, May 14, 201951 kt wind · 2 events
- Hail in Kansas, May 14, 20191 in hail · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 14, 20191 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 14, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833511, 833513, 833512, 833514, 833515.